“Brain Zaps” Suck

depression

#1

I was just given a new anti-depressant called Prestique by my psychologist. I was told to double the dose and was not given any refills, effectively only giving me a 15 day supply. Then my psychiatrist had an urgent family matter that took him out of the country for 2 weeks. I ran out of Pristique 3 days ago, and now I’m experiencing what is colloquially called “brain zaps”.

Essentially the way it is manifesting itself to me is sudden bursts of bright light inside my eyes accompanied by brief tinnitus and an uncomfortable sensation of pressure inside my skull. Each of these episodes lasts about .5 seconds but occurs in a rapid burst of 3. Absolutely anything can set them off, from trying to focus on a task too hard to getting up too fast.

I’ve tried to get in contact with another psychiatrist to get the medication refilled, to no effect. Even better, there is no known remedy for “brain zaps”.

This is unbearable. I’m home from work today because the symptoms are that bad and getting worse. My psychiatrist isn’t due back until Wednesday. I’m losing money by not working, I am useless around the house, and I just want to sleep but I can’t.

Does anyone have any suggestions/experience with getting these things to stop? Please? Any home remedies? I just want my brain to stop having mini seizures.


#2

So, I was lucky enough that I managed to get in contact with another psychiatrist who was acting as backup for my usual guy while he is out. He renewed my prescription for the anti-depressant and I should stop experiencing these “brain zaps” once the medication has reintroduced itself to my nervous system.

I did also discover some helpful information I figured I would pass on in case anyone else ever finds themselves dealing with “brain zaps” in the future.

Apparently Omega-3 and Vitamin B-12 can help reduce the severity of “brain zaps” if you build up enough in your system. Unfortunately I hadn’t been taking my supplements, so I was on the full-force receiving end. Also, it is recommended to reduce screen-time as the stimulus from computer and phone screens can aggravate the symptoms.

So there you go. Hopefully nobody else has to deal with this, but just in case there are some tips.


#3

Sounds terrible, glad you’ve found a solution and great that you’ve put this here for future reference.

Hope you’re feeling better already!


#4

As of 24 hours ago, the brain zaps officially stopped. I’m cured!

Honestly, this is just a huge reminder to myself that I have to stay on top of my medications and not rely on others to tell me when I’m out or low.


#5

I use 7-day pill boxes, with a compartment for each day. Usually I refill these every Saturday for the week ahead: a morning box which stays next to my bed, and a lunchtime box that lives in my bag.

This way I automatically notice once a week if I am running low. If there’s something unusual happening in my schedule, like going on holiday, I have a third box (they were very cheap! :joy:) which i use to set up my doses for longer.

This also helps me to see if I’ve taken my pills or not, as each day has its own compartment. I use an alarm for the lunchtime pill as well.

Dunno if these tips are any help, I hope so :kissing_closed_eyes:


#6

I use an app called ‘MyTherapy’. It allows you to register and set alerts to what medication you’re supposed to take when, and you enter how much you get prescribed, then it counts down as you register having taken your doses, and you can set it to alert you when you have a certain number of pills left, so you have time to get some more. I highly recommend it for tracking medication!:+1: